Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Lincoln, IL

May 9, 2003Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 2003, 6:10 PM CDT for Morgan County, Scott County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 6:10 PM CDT (23:10 UTC)
Expired
May 9, 2003, 7:15 PM CDT
In force
65 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Morgan County, IL, Scott County, IL

The radar

The St Louis radar (KLSX), 96 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2615 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
5.6
Supercell composite
21.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WUUS53 KILX 092310
SVRILX
ILC137-171-100015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
609 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 715 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ALSEY...OR ABOUT 7 MILES
  WEST OF WHITE HALL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEY
  MANCHESTER
  MURRAYVILLE
  WOODSON
  JACKSONVILLE
  FRANKLIN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3944 9067 3931 9051 3957 8995 3987 9010

$$

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:09 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 9, 2:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU MAY 8 2003

NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR
WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND
LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE
SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND
EVENING.

LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO
AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW
OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO.
SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW
AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY
AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS
LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER
HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF
UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE
OPTIMISTIC ECMWF SOLUTION.

SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS
AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO
WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING
CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT
THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE
ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO.
NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY
RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE
SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO.

EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A
CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS.
SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS
AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS
AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z
OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE
FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN
ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS
AFTERNOON.

SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN
HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S.
COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK.
I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL
POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE
CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT.
LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR
NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY.

ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME.

.ILX...NONE.

HALL
Hazardous weather outlook, May 9, 2:25 PM CDT, 3 hours 45 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT FRI MAY 9 2003

...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE
AIR IN PLACE ACROSS ILLINOIS WILL INTERACT WITH BOUNDARIES PRODUCED
BY LAST NIGHTS THUNDERSTORMS TO DEVELOP SCATTERED THUNDERSTORMS
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON
INTO THIS EVENING.  SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF INTERSTATE 72.

LATER THIS EVENING AND OVERNIGHT A LARGE COMPLEX OF THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE REGION FROM THE SOUTHWEST.  LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WILL BE ASSOCIATED
WITH THE STRONGER STORMS AS THEY MOVE ACROSS ILLINOIS INTO THE
MORNING HOURS ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE WEATHER
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON
AND EVENING.  A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM
OKLAHOMA INTO SOUTHEAST IOWA BY MIDDLE AFTERNOON.  A TRAILING COLD
FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY LATE
AFTERNOON AND CROSS THE STATE DURING THE EVENING HOURS. THE
COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE
REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND
SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN
ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN
WEATHER ALERT ON SATURDAY AND BE PREPARED TO TAKE ACTION IF SEVERE
WEATHER WATCHES AND WARNINGS ARE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY SATURDAY AFTERNOON AND EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler55 min
May 8, 9:15 PM CDTSevere Thunderstorm WarningILXKnox60 min
May 8, 9:17 PM CDTSevere Thunderstorm WarningILXCass43 min
May 8, 9:32 PM CDTSevere Thunderstorm WarningILXFulton, Mason58 min
May 8, 10:09 PM CDTSevere Thunderstorm WarningILXTazewell66 min
May 8, 10:16 PM CDTSevere Thunderstorm WarningILXKnox59 min
May 8, 10:17 PM CDTSevere Thunderstorm WarningILXKnox58 min
May 8, 10:18 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott57 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningILXMason45 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Stark60 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon54 min
May 8, 10:53 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford52 min
May 8, 11:09 PM CDTSevere Thunderstorm WarningILXLogan51 min
May 8, 11:19 PM CDTSevere Thunderstorm WarningILXMcLean71 min
May 8, 11:36 PM CDTSevere Thunderstorm WarningILXDeWitt39 min
May 8, 11:42 PM CDTSevere Thunderstorm WarningILXMacon48 min
May 9, 12:00 AM CDTSevere Thunderstorm WarningILXPiatt30 min
May 9, 12:08 AM CDTSevere Thunderstorm WarningILXChampaign52 min
May 9, 12:33 AM CDTSevere Thunderstorm WarningILXVermilion42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.